Dear Dr. Roach: I am a 62-year-old female. In January 2018 I was diagnosed with acute myeloid leukemia. I received a stem cell transplant in May of that year and am in remission. Everything was progressing fairly normally until six months post-transplant, when I suddenly developed a blood clot in my right leg. Now I am 21 months post-transplant, but my blood clot is still there. I was on Eliquis for nine months, Pradaxa for five months and have just been switched to Xarelto. The results of my ultrasound last week showed “unchanged clot occluding the femoral vein down to the veins in the calf.”
I can’t understand why the clot won’t dissolve. At first, I was told clots usually take three to six months to dissolve. When it didn’t, I inquired about a surgical procedure that had been mentioned to remove it, but was told it wouldn’t be safe with my compromised immune system. Later I was told that since the clot was in the vein and not the artery, they can’t do the surgical procedure. My oncologist/stem cell transplant doctor talked with a colleague who specializes in clotting disorders, and he said I would need long-term anticoagulants. If I’m on my feet for more than 30 minutes, my foot and ankle area get a numb, heavy feeling. Do you think there is anything else that can be done to dissolve the blood clot? — S.T.
Answer: You have a very large clot extending from the calf all the way up into the mid-thigh. Blood clots don’t really dissolve, but they do organize and usually develop channels for the blood to flow through again. Sometimes, however, the vessels are permanently blocked and the blood finds other ways to flow around the area of blockage. This is called collateral circulation. Think of it as people driving on surface streets when the highway is blocked: Traffic moves, but it is slow and there is a backup. In your case, the symptoms of that backup are the heavy feeling you get when gravity is making it harder for the blood in the leg to get back to your heart. Swelling would be common as well.